It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board


Diabetes Board Index
Board Index > Diabetes | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Hi everyone,

I was diagnosed with T2 in Dec. Around same time was put on Simvastatin 20mg for high cholesterol. I am experiencing itching on both legs between knees and ankles, though sometimes top of feet too. I thought it was due to diabetes, but sugar levels are under control now, although I have just recovered from a period of illness, (breast abscess), during which sugar remained high.

Am now wondering if this itching may be due to Simvastatin, have also noticed whites of eyes are going yellow. Has anyone else here experienced same problems? I have a Doctor's appointment on 15th Feb, but any input would be appreciated till then, thanks
Mandy
Yellowing of the eyes and itching are both listed side-effects of Zocor (simvastatin).

Don't eait until the 15th to call your doctor on this. In fact, I would suggest you stop taking it until you see your doctor. This drug affects your liver. All the benefits of it are in the long-term, it doesn't treat amything acute.

Diabetic neuropathy usually presents as a "tingling" or "burning" sensation in the legs and feet. It does not go away when the blood sugar is again controlled, the nerve damage which causes it is permanent.
Thanks for the input again, suppose I should make an earlier appointment.
I wasn't suspecting neuropathy, there is no burning or tingling, just the awful itch, but I thought I had read somewhere that itching could be a symptom of high sugar.

Do you know of any other medication to reduce the cholesterol that doesn't have these side effects, and would it be dangerous to continue taking it till I see the Doc?
Thanks again, Mandy
Yes. There are several other drugs of the "statins" which may be useful, as well as a class of drugs called resins - cholestyramine (Questran) and a couple of others, and one vitamin, nicotinic acid (niacin) which you can get without prescription in the US.

Niacin also is a vasodilator, it will give you some (small) BP benefit. It also has a prescription form in the US, I don't know how your medical benefits go in the UK, whether you can get it paid if you have a script. It has the property of both lowering the LDL (bad) and raising the HDL (good) cholesterols.

I have no judgement to offer you on how "dangerous" these side effects are. It scares me, because yellow eyes and itching "smells" of hepatic involvement. I lost my first wife to liver failure, it is sure a disease you want to avoid.
Hi again
Have stopped the meds, still not called the Doc however, I may stick to the original appointment, as I have a week off work next week, giving me more time to deal with it. Plus trying to organise youngest son who is going on a school trip tomorrow, also looking after 14 yr old who has had brittle asthma since 9 mths old. He is not too good at the moment, cold weather changes having an effect.

Anyway, that was going off topic slightly, although stopped meds, still having itching, will it take a while to get itout of my system?

I wasn't aware you had bypass surgery, you certainly have had a lot to cope with, yet still find time to help others, it is much appreciated.

Thanks again, Mandy
I just read your posts. I was on Zocor a few years back.

It is not a good memory. I started to loose feelings in my muscles; I would pitch myself and could not feel. I got depressed, which I usually am not depressed. And now you might have answered a weird thing I had about itching my legs. For real, it would itch enough that I would scratch until I bleed. I hope we donít have the same thing, because my itch just recently stopped even though I didnít take Zocor more than a couple of months. I was altering from Green Aloe and Cortisone for immediate relief. Please mention your itching to your doctor.

Hope this helps
Cregan, thanks for your reply.

I'm pleased to hear your itching has finally stopped, it's shocking to think it could continue so long, if it was a side-effect. Makes me wonder why this drug is prescribed if the side effects can be so serious, and yet there are alternatives available.

I will have to pray my itching stops before too long, it's driving me mad.
Thanks again for sharing your experience.
Mandy.
I also have just recently experienced itching in my lower legs. The only medication I am on is altace for high BP. Am controlling sugar through diet only at this point. Have been on the altace since last september, so wasn't sure if that was a side effect since the itching is more recent.
Hi cronan5

Don't know anything about Altace, drugs seem to have different brand names in the UK, but it may be advisable to check the info leaflet if you haven't done so already, to see if itching is a side-effect. My itching did not start immediately after I began Simvastatin, was about 6 wks later. Don't let it build up like I did, the itching has become unbearable, get it checked out!

I am now wondering if antihistamines may help control the itch, might give
that a try next.

Thanks for your reply, hope you get yours sorted out soon.
Mandy
If you're going to take a systemic antihistamine, be careful that it is one that doesn't contain ephedrine or pseudoephedrine (a decongestant) - this compound is related to adrenaline and will push upon your blood pressure. A
topical antihistamine or antipruritic such as calamine lotion may be safer.

Itching is a listed side effect of Altace as well. The generic name of Altace is ramipril, an angiotensin-converting enzyme inhibitor.
Hi all, a quick update.

Saw Doc today, itching finally calmed down a couple of days ago. Doc changed med to Atorvastatin (Lipitor). itching is also listed as a possible side-effect in this! Doc says if this causes itching, I may be "just one of those people who can't take statins"! also put me on Lisinopril for high blood pressure.

Good news though, result of last months cholesterol check, it has come down from 7.4 to 4.6. Hope everyone is well, Mandy.





All times are GMT -7. The time now is 12:16 AM.





© 2018 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!